Hail, Guthrie
- When
- June 17, 6:19 PM CST
- Where
- Guthrie County, 1.55 mi W of Menlo
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.520, -94.450
A mesoscale convective vortex (MCV) moved out of Nebraska and South Dakota, into Iowa in the afternoon of June 17th. Increased forcing with the MCV met with increasing instability as CAPE reach 1500-2000 J/kg in the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A mesoscale convective vortex (MCV) moved out of Nebraska and South Dakota, into Iowa in the afternoon of June 17th. Increased forcing with the MCV met with increasing instability as CAPE reach 1500-2000 J/kg in the afternoon. Storms developed quickly in a line, with a few isolated cells remaining on the southern end of the line. While deep shear was only around 25 kts, this was enough to sustain updraft capable of producing severe hail. Several locations in southwest Iowa reported quarter sized hail with one instance of thunderstorm wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 17, 5:50 PM CST, 29 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 650 PM CDT Sat Jun 17 2023 ...Updated for the 00z Aviation Discussion... .DISCUSSION.../Tonight through Saturday/ Issued at 226 PM CDT Sat Jun 17 2023 Key Messages: -Few Strong to Severe Storms West and Central Tonight; Locally Heavy Rainfall Possible -Additional Scattered Showers and Storms Tomorrow South and East -Quiet and Mostly Dry Through the Beginning of the Week H500 ridging resides overhead but a relatively active afternoon and evening is in store as a better forcing along an MCV makes it's way towards the area. The atmosphere has already begun to show signs of destabilization early this afternoon with scattered cumulus beginning to percolate near the MCV. With this MCV moving through an unstable environment, the SPC has now issued a slight risk (level 2 of 5) of severe weather for this afternoon and evening over the western two thirds of the area. As this MCV moves through, storms will begin to fire behind a weak convergence boundary. Surface winds will also begin to back, increasing the low level shear and vorticity in the western half of the state. With CAPE values in the 1500 to 2000+ J/kg range, updrafts will have sufficient instability to take advantage of. The limiting factor here will be the shear. The overall magnitude of the wind field isn't all that impressive, and effective bulk shear values only max out at around 20 to 25 kts this afternoon. These aren't "ideal" values for severe convection, but should be sufficient for the development of a few strong to potentially severe storms capable of producing strong winds and hail. The environment also isn't overly favorable for the development of strong mesocyclones, so not expecting much of a supercellular tornado threat. However, 0 to 3km CAPE values near 100 J/kg, low LCLs, and decent low level vorticity could result in funnel cloud development or even a brief landspout as updrafts initially develop. These storms will also be working with a good deal of moisture this afternoon and evening, with forecasted PWAT values in the 1.5 to 1.6 range, which is near the average maximum value of 1.44 for this time of year and exceeding the daily normal by 150%. Back building storms would amplify the rainfall amounts produced by this saturated profile, resulting in heavier rainfall amounts of 2" or more in localized areas. Fortunately, recent dryness will make this *almost* a non-factor, provided heavy rainfall doesn't fall over any urban areas for an extended amount of time. Otherwise, heavy rainfall will be a welcome site for those that receive it. As the system makes it's way through the area, CAM guidance shows the initially sporadic convection trying to congeal into a weak MCS before diminishing as it heads east. The LLJ will begin to ramp up some overnight, but flow still doesn't appear overly robust and instability begins to wain as the surface cools and stabilizes. This results in the system decaying in intensity as it tracks east. However, an upper level shortwave still remains overhead, providing additional forcing to the area. This will result in scattered showers and storms developing in the east tomorrow morning and into Sunday. Additionally, a second MCV will clip the area from the south, resulting in additional scattered convection tomorrow afternoon and evening. Therefore, expecting sporadic showers and thunderstorms south and east through Sunday. However, the severe threat with these storms look low. After Sunday, the forecast again looks quiet as a rex block sets up to the east. This will result in more warm and mostly dry conditions through the beginning of the week. Although this blocking pattern is in place, NBM looks to be struggling with varying precipitation chances in the long range guidance. This gives the impression of low end pops in the north and west for an extended period of time. These chances aren't representative of the full period that it will actually rain, but rather an uncertainty among guidance in the extended period. && .AVIATION.../For the 00Z TAFS through 00Z Sunday evening/ Issued at 645 PM CDT Sat Jun 17 2023 Showers and thunderstorms to impact terminals through the early overnight hours with localized vsby restrictions and gusty winds with thunderstorms. MVFR cigs expected overnight and becoming VFR before 18z. Low confidence MVFR fog for northern terminals overnight, impacts will be evaluated for next issuance. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Dodson AVIATION...Jimenez
Hazardous Weather Outlook National Weather Service Des Moines IA 215 PM CDT Sat Jun 17 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-181915- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 215 PM CDT Sat Jun 17 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms will develop over western Iowa through this afternoon and spread east this evening into tonight. A few strong to severe storms may produce hail and gusty winds this afternoon and evening, mainly over the western half of the state, before the threat diminishes overnight. Locally heavy rainfall will also be possible, but any threat of impacts would be isolated. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few thunderstorms will remain possible on Sunday, but severe weather is not expected. Thunderstorm chance may then return to the forecast later in the week, but confidence in any details is low at this range. .SPOTTER INFORMATION STATEMENT... Spotters may be needed through this evening.
Special Weather Statement
National Weather Service Des Moines IA
623 PM CDT Sat Jun 17 2023
IAZ046-047-180000-
Boone IA-Greene IA-
623 PM CDT Sat Jun 17 2023
...A strong thunderstorm will impact portions of southeastern Greene
and western Boone Counties through 700 PM CDT...
At 622 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Perry, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ogden, Woodward, Grand Junction, Rippey, Beaver and Berkley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and west central Iowa.
&&
LAT...LON 4215 9402 4187 9385 4186 9388 4186 9421
4199 9430
TIME...MOT...LOC 2322Z 243DEG 21KT 4193 9414
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BuryThe Des Moines radar (KDMX), 65 km away, was scanning. The volume nearest the first event began at 00:20 UTC.
7 hail, 2 thunderstorm wind. Local standard time, as filed.
Time estimated by radar. Report via social media.
Several trees down along Raccoon River Valley Trail between Redfield and Linden. Time estimated by radar.
Report via mping.
Report via mping.
Time estimated by radar.
Report via mping.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105621, 1105622, 1105623, 1105624, 1105625, 1105626, 1105627, 1105628, 1105629.